Mycophenolate Withdrawal

Has anyone experience of coming off mycophenolate? Since March I have been reducing from 2000mg slowly and now have just come off it completely. I'm really not feeling well, so tired, muscles hurt, constant headaches. I have several other diagnoses apart from vasculitis most recently an autonomic neuropathy/POTS which is thought to have another cause from an auto immune basis. Its hard to work out sometimes what is causing my symptoms but I have definitely been feeling worse after stopping mycophenolate. My specialist thinks my vasculitis is under control but has left me on 5mg prednisolone and hydroxichloroquine as a safeguard but wanted me off mycophenolate.

I just wondered if anyone else has experience of this, do you get withdrawal symptoms like prednisolone? Does it just take time to adjust ?

Thanks Jenny

12 Replies

  • Hi Jenny

    It's really weird coming across your question. I was told to stop about 3 months ago. In the past month I've felt dreadful. My limb muscles feel like I've got the flu, headaches, tired, loss if weight and my vasculitis systems are much more prominent. My husband has noticed the breathlessness and angiodoema more. I have HUVs.

    I'm off to see my consultant on Tuesday.

    Hoping for an answer.

  • Thanks for the response Sarah. Similar to me I feel like I have the flu and its hard to know what is causing the symptoms as I know mycophenolate takes a while to be out of your system. Hope you get some answers on Tuesday

  • Dear Jenny,

    I am on Mycophenolate Mofetil, following a kidney transplant, along with a number of other drugs. Regarding 'withdrawal symptoms' I really haven't a clue-my dosage was reduced from 3000mg(3g) daily to 2000my(2g) daily without any apparent problems. I do understand that this IS somewhat different to stopping it completely, but still. My Hospital Consultant, who reduced this drug-about four months ago-did need blood tests, in the following weeks. Does this mean that there could have been a problem? I had the impression that this was a 'just in case' measure.

    Sorry that I can't be any more help Jenny. Hope all goes well for you.

    Best wishes AndrewT

  • Thnaks for the reply Andrew, all my blood tests have been fine, my consultant felt it was just a case of I didn't need the medication anymore and before I ask whether I maybe need to go back on it wondered if anyone had experienced this before. Its all guess work sometimes. Thanks

  • Hi Jenny14,

    I must admit to being a bit confused as to why your Consultant would take you off Mycophenolate but leave you on prednisolone? Do you have steroid induced Addisons? Most Dr's reduce the pred to zero before reducing immunosuppressants. Did they give you a clinical rationale for this?

    What type of Vasculitis do you have. Do your symptoms feel like a flare of the Vasculitis? There is a big difference between symptoms being under control whilst on immunosuppressants and maintained remission when off medications ( 5mg of prednisolone won't be terribly effective and hydroxychlorquiline isn't a usual " Vasculitis " med).

    Apologies if there is an explanation for your Consultants actions!

  • Hi Keyes

    Thanks for the reply, I have had so many diagnoses now that I really don't know what is causing my various symptoms.

    My vasculitis is secondary to Sjogrens and I have neurological complications with it. I haven't got my normal vasculitis symptoms back but not feeling great at all. I have been on prednisolone for so long and even half a mg reduction affects me badly, it took me so long to get to 5mg that I think my doctors are happy for me to stay there. Hydroxichloroquine helps my other auto immune problems but when I had to stop it suddenly a few years ago my vasculitis really flared up.

    My consultant did say I could go back on Mycophenolate if my symptoms returned I think I will just have to wait and see how things progress.

    Thanks Jenny

  • I have CSS and had my Mycophenolate increased from 2000 to 3000mg following a flare in 2011. My consultant has been pleased with progress since and is only now considering reducing the dose back to 2000mg at the end of 2016, i.e. after 5 years in remission. From your experience it appears to me that coming off Mycophenolate in one step, if that is the case, is not advised and should be reduced gradually.

  • John has been taking MMF for 9 years gradually increased to 2500mg daily and he was taking this for about 7 years and then this dose was reduced 2 years ago to 1500mg a day. He has been steroid free for 3 years now. The steroids were reduced very gradually long before ( about a year ) the doctors began to reduce the MMF. John did not experience any problems at all with the reduction to 1500mg but is much more cautious about reducing again. John has GPA.


  • jenny Which vessels were affected by sjogren's, may I ask? I'm curious as I have sjogren's though my V isn't from sjogren's as far as I am aware.

  • Hi there

    At first I had purpura/petechie rashes on my legs and was told my vasculitis was low grade. However I then developed neurological symptoms and it was called systemic. I had CNS inflammation and peripheral neuropathy with it, I now have an autonomic neuropathy the cause of that I have different opinions on. It has always been described as being caused by Sjogrens on my doctors letters.

    Vasculitis can be a rare complication of Sjogrens.


  • Thank you for sharing, Jenny. I was curious as to how Rheumatologists "differentiate" amongst similar diseases (RA, SLE, sjogren's etc) as they appear to co-exist.

  • I was symptom free of V (gpa/wg) for 2 years and on 2g/day of mmf. Reduced it to 1.5g (yes, thats 500mg a day less) and after a month had cough, headaches and flu like symptoms. Diagnosed as a relapse and needed chemo to put me right again. Have kept it at 2g since, with 5mg of pred.

You may also like...